Acute kidney injury due to renal sarcoidosis during etanercept therapy: A case report and literature review

Mitsuhiro Akiyama, Yuko Kaneko, Hironari Hanaoka, Masataka Kuwana, Tsutomu Takeuchi

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

We herein report a case of renal sarcoidosis presenting as acute kidney injury (AKI) during treatment with etanercept for rheumatoid arthritis. Blood tests showed a high level of angiotensin-converting enzyme and a renal biopsy demonstrated non-caseating granulomatous tubulointerstitial nephritis. The administration of high-dose steroid therapy (1 mg/kg) and discontinuation of etanercept resulted in an improvement in the patient’s renal function. Although renal sarcoidosis induced by anti-tumor necrosis factor (TNF) therapy is an extremely rare manifestation, this case suggests that renal sarcoidosis should be considered in the differential diagnosis of AKI in patients receiving anti-TNF therapy, as providing an early diagnosis and treatment is important for preventing irreversible renal impairment.

Original languageEnglish
Pages (from-to)1131-1134
Number of pages4
JournalInternal Medicine
Volume54
Issue number9
DOIs
Publication statusPublished - 2015

Fingerprint

Sarcoidosis
Acute Kidney Injury
Kidney
Therapeutics
Tumor Necrosis Factor-alpha
Interstitial Nephritis
Hematologic Tests
Peptidyl-Dipeptidase A
Etanercept
Early Diagnosis
Rheumatoid Arthritis
Differential Diagnosis
Steroids
Biopsy

Keywords

  • Acute kidney injury
  • Anti-tumor necrosis factor
  • Renal sarcoidosis
  • Rheumatoid arthritis

ASJC Scopus subject areas

  • Internal Medicine

Cite this

Acute kidney injury due to renal sarcoidosis during etanercept therapy : A case report and literature review. / Akiyama, Mitsuhiro; Kaneko, Yuko; Hanaoka, Hironari; Kuwana, Masataka; Takeuchi, Tsutomu.

In: Internal Medicine, Vol. 54, No. 9, 2015, p. 1131-1134.

Research output: Contribution to journalArticle

@article{28d45654b48b45eb8d9ecb6452cfa163,
title = "Acute kidney injury due to renal sarcoidosis during etanercept therapy: A case report and literature review",
abstract = "We herein report a case of renal sarcoidosis presenting as acute kidney injury (AKI) during treatment with etanercept for rheumatoid arthritis. Blood tests showed a high level of angiotensin-converting enzyme and a renal biopsy demonstrated non-caseating granulomatous tubulointerstitial nephritis. The administration of high-dose steroid therapy (1 mg/kg) and discontinuation of etanercept resulted in an improvement in the patient’s renal function. Although renal sarcoidosis induced by anti-tumor necrosis factor (TNF) therapy is an extremely rare manifestation, this case suggests that renal sarcoidosis should be considered in the differential diagnosis of AKI in patients receiving anti-TNF therapy, as providing an early diagnosis and treatment is important for preventing irreversible renal impairment.",
keywords = "Acute kidney injury, Anti-tumor necrosis factor, Renal sarcoidosis, Rheumatoid arthritis",
author = "Mitsuhiro Akiyama and Yuko Kaneko and Hironari Hanaoka and Masataka Kuwana and Tsutomu Takeuchi",
year = "2015",
doi = "10.2169/internalmedicine.54.4188",
language = "English",
volume = "54",
pages = "1131--1134",
journal = "Internal Medicine",
issn = "0918-2918",
publisher = "Japanese Society of Internal Medicine",
number = "9",

}

TY - JOUR

T1 - Acute kidney injury due to renal sarcoidosis during etanercept therapy

T2 - A case report and literature review

AU - Akiyama, Mitsuhiro

AU - Kaneko, Yuko

AU - Hanaoka, Hironari

AU - Kuwana, Masataka

AU - Takeuchi, Tsutomu

PY - 2015

Y1 - 2015

N2 - We herein report a case of renal sarcoidosis presenting as acute kidney injury (AKI) during treatment with etanercept for rheumatoid arthritis. Blood tests showed a high level of angiotensin-converting enzyme and a renal biopsy demonstrated non-caseating granulomatous tubulointerstitial nephritis. The administration of high-dose steroid therapy (1 mg/kg) and discontinuation of etanercept resulted in an improvement in the patient’s renal function. Although renal sarcoidosis induced by anti-tumor necrosis factor (TNF) therapy is an extremely rare manifestation, this case suggests that renal sarcoidosis should be considered in the differential diagnosis of AKI in patients receiving anti-TNF therapy, as providing an early diagnosis and treatment is important for preventing irreversible renal impairment.

AB - We herein report a case of renal sarcoidosis presenting as acute kidney injury (AKI) during treatment with etanercept for rheumatoid arthritis. Blood tests showed a high level of angiotensin-converting enzyme and a renal biopsy demonstrated non-caseating granulomatous tubulointerstitial nephritis. The administration of high-dose steroid therapy (1 mg/kg) and discontinuation of etanercept resulted in an improvement in the patient’s renal function. Although renal sarcoidosis induced by anti-tumor necrosis factor (TNF) therapy is an extremely rare manifestation, this case suggests that renal sarcoidosis should be considered in the differential diagnosis of AKI in patients receiving anti-TNF therapy, as providing an early diagnosis and treatment is important for preventing irreversible renal impairment.

KW - Acute kidney injury

KW - Anti-tumor necrosis factor

KW - Renal sarcoidosis

KW - Rheumatoid arthritis

UR - http://www.scopus.com/inward/record.url?scp=84928955785&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84928955785&partnerID=8YFLogxK

U2 - 10.2169/internalmedicine.54.4188

DO - 10.2169/internalmedicine.54.4188

M3 - Article

C2 - 25948363

AN - SCOPUS:84928955785

VL - 54

SP - 1131

EP - 1134

JO - Internal Medicine

JF - Internal Medicine

SN - 0918-2918

IS - 9

ER -